Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 139, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 13, 2002, 10:58 AM CDT for Monroe County, Kentucky. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 10:58 AM CDT (15:58 UTC)
- Expired
- May 13, 2002, 11:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Monroe County, KY
The radar
The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 11:20 AM CDT | Thunderstorm Wind 60 E | Countywide, KY | Trees were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 131558 SVRSDF KYC171-131630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1057 AM CDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 1130 AM CDT * AT 1054 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR FLIPPIN...OR ABOUT 36 MILES SOUTHEAST OF BOWLING GREEN...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MUD LICK AROUND 1105 AM CDT TOMPKINSVILLE...ROCKBRIDGE AROUND 1110 AM CDT HESTAND AROUND 1115 AM CDT DAMAGING WINDS ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. $$ FUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:50 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 13, 9:50 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1050 AM EDT MON MAY 13 2002 SATELITTE PICTURES SHOW COMMA-HEAD TO PUSH ACRS SRN IND-NRN CNTRL KY THIS AFTN..WITH S/W TAIL ACRS S-CNTRL KY. MEANWHILE WUD EXPECT WIDE- SPREAD SHWRS/ISO TSTMS TO GRDLY END FM WEST TO EAST THIS AFTN ... AS UPR LVL ENERGY PASSES BY AND COLD FNT SHIFTS THRU. CUD BE SOME BRIEF GUSTS TO NR SVR IN SRN KY AS FNT PUSHES THRU ERY THIS AFTN...REF GUSTY WNDS AT HOP. OTHERWISE ...WE WILL DROP FLOOD WATCH MOST AREAS ARND NOON...BUT EXTEND THRU AFTN IN S-CNTRL INDIANA (AND PSBLY A FEW COUNTIES IN N-CNTRL KY)...WHERE FLOODING ONGOING...COMMA-HEAD TO PASS THRU...AND ALREADY 2-4 INCHES OF RAIN DOWN. SHARP TEMP DROP FOLLOWING FROPA...SO TEMP FCST TO BE TRICKY TO SAY THE LEAST. .SDF...FLOOD WATCH THIS AFTERNOON PARTS OF SOUTH-CNTRL INDIANA. STUREY
In the hours before
Special weather statement, May 13, 10:15 AM CDT, 43 minutes before
KYZ033>043-045>049-053>057-062>067-071>078-081-082-131715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1115 AM EDT MON MAY 13 2002 ...STRONG GUSTY WINDS UP TO 40 MPH POSSIBLE... A COLD FRONT JUST EAST OF INTERSTATE 65 WILL CONTINUE TO MOVE EAST ACROSS CENTRAL KENTUCKY THROUGH EARLY AFTERNOON. WINDS ALONG THE FRONT WILL GUST UP TO 40 MPH IN SOME AREAS...WITH BRIEF HEAVY DOWNPOURS FROM ONE QUARTER TO ONE HALF INCH IN A VERY SHORT TIME WITH THE FRONTAL PASSAGE. BECAUSE OF THE HEAVY RAINS THAT HAVE OCCURRED OVER THE LAST 12 HOURS...THE GROUND IS SATURATED AND THUS A FEW SHALLOW ROOTED TREES MAY BE BLOWN DOWN HERE OR THERE WITH THE GUSTY WINDS. VLD
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 11:00 PM CDT | Flash Flood Warning | LMK | Meade | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.